Georgia, 2018Damaging Winds in Georgia, November 6, 2018
November 6, 2018 · NWS FFC · 4 events in 4 counties and zones
A line of thunderstorms ahead of a strong cold front produced Isolated reports of damaging thunderstorm winds across northwest Georgia during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of a strong cold front produced Isolated reports of damaging thunderstorm winds across northwest Georgia during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 6, 4:06 AM EST, 14 minutes earlier.
Area forecast discussion, Nov 6, 4:06 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
406 AM EST Tue Nov 6 2018
.SHORT TERM /Today through Wednesday/...
Main concern with high shear/low CAPE cold frontal passage bringing
severe and isolated tornado potential to portions of far north
Georgia currently through this morning. Tornado Watch has been
issued mainly along and north of a Rome to Cleveland line through
14z. The convection should continue to trigger along and ahead of
the front as it pushes SEWD, though will have less favorable shear
later today by the time it pushes into central GA. Should still be
enough for a Marginal Risk of mainly a strong to isolated severe
wind threat.
Front sags just south of the CWA by this evening/overnight and
maintained some slight pops in the far southern tier for showers,
though most of area will have partly to mostly clear skies before
the next disturbance and some upglide ahead of it ramps up cloud
coverage and precip potential going into Wednesday. Have chance pops
for most of area by Wed afternoon with likely in central GA as front
also lifts northward. Conditional instability does return but is
limited mainly to central GA so have slight thunder mention in the
likely pop zone.
For temps have non-diurnal trend today given aforementioned front,
then cooling tonight down to the mid 40s to low 50s for most areas
except warmer near the lingering front for south central GA. Temps
slightly above climo for Wednesday mainly in the upper 60s to low
70s for northern majority.
Baker
.LONG TERM /Wednesday Night through Monday/...
The onset of the long-term forecast period will remain unsettled
and fairly wet. The cold front that moves through the area today
will stall across south Georgia with some minor north-south
movement through late week. From Wednesday night into Thursday,
weak shortwaves will provide the impetus for a couple rounds of
rainfall. A few thunderstorms would be possible on Thursday
primarily in central Georgia where instability will be slightly
higher in the vicinity of the front.
By Friday, a strong cold front will push eastward into the state,
keeping rain chances high along and ahead of the front, though the
threat for thunderstorms appears low. This front will usher in a dry
and much cooler air mass for the weekend. Widespread highs in the
50s can be expected across north Georgia. Lows at or below freezing
can be expected in portions of far north Georgia both Saturday and
Sunday mornings. Another cold front on Monday will bring an even
colder airmass to the Southeast with well below normal temperatures
looking likely for next week.
RW
&&
.AVIATION...
06Z Update...
LIFR cigs for most sites and some IFR to LIFR vsbys ahead of cold
front approaching from the NW. Shower and TS potential increasing
after 09/13z for near KATL and trending later for other sites to
the east and south. Cigs could have delayed improvement with
precip but should be near MVFR for mid morning to afternoon. Winds
SE to south near 7 kts initially then 8-10 kts out of the SW
after 09z and becoming more west to NW with progression of the
front today. Cigs should scatter out some by 20/00z this
afternoon/evening.
//ATL Confidence...06Z Update...
Medium on cig improvement timing.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 49 72 54 / 60 10 40 30
Atlanta 70 51 70 55 / 70 10 50 20
Blairsville 65 42 66 47 / 80 5 40 20
Cartersville 69 46 69 50 / 80 10 40 20
Columbus 74 57 73 60 / 60 20 60 40
Gainesville 67 49 69 52 / 70 5 40 20
Macon 78 54 74 60 / 70 30 60 50
Rome 69 46 68 49 / 80 5 40 20
Peachtree City 71 49 70 54 / 60 10 50 30
Vidalia 84 63 80 65 / 60 60 70 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 9 AM EST this morning for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.
&&
SHORT TERM...Baker
LONG TERM....RW
AVIATION...Baker
Hazardous weather outlook, Nov 6, 4:04 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
404 AM EST Tue Nov 6 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
404 AM EST Tue Nov 6 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A line of strong to severe thunderstorms will affect north Georgia
through the morning hours. The primary threats will be damaging wind
gusts over 60 mph as well as brief tornadoes. Locally heavy rainfall
and frequent lightning can also be expected.
The chance for strong and isolated severe thunderstorms will also
exist in central Georgia this afternoon with strong wind gusts being
the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
There will be a chance of thunderstorms primarily in central
Georgia Wednesday and Thursday.
Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this morning across north Georgia
and may be needed in central Georgia this afternoon.
In the hours before
Special weather statement, Nov 6, 3:55 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
355 AM EST TUE NOV 6 2018
GAZ001>007-011>013-019-061045-
Chattooga GA-Gilmer GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
Pickens GA-Dade GA-Murray GA-Floyd GA-Fannin GA-
355 AM EST TUE NOV 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...GILMER...
WHITFIELD...CATOOSA...WALKER...GORDON...NORTHWESTERN PICKENS...
DADE...MURRAY...NORTHEASTERN FLOYD AND NORTHWESTERN FANNIN COUNTIES
UNTIL 545 AM EST...
At 349 AM EST...a line of severe thunderstorms in far northeast
Alabama was moving east at 50 mph toward northwest Georgia. If these
storms maintain their intensity, damaging winds and isolated
tornadoes will be possible in this area through 545 AT EDT. Be
prepared to take shelter if and when a warning is issued.
HAZARD...enhanced risk for damaging wind and a brief tornado
through 545 AM EDT.
IMPACT...Damage to trees, power lines and structures are possible.
A brief tornado could quickly form.
Some locations in the path of these storms include Dalton, Calhoun,
Lafayette, Summerville, Chatsworth, Ringgold, Trenton, Ellijay, Blue
Ridge, Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel
Hill, East Ellijay, Resaca, Talking Rock, Menlo and Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3445 8451 3448 8550 3487 8558 3499 8419
TIME...MOT...LOC 0849Z 264DEG 45KT 3479 8585 3456 8600
WIND...50MPHThunderstorm Wind, Walker
- When
- November 6, 4:20 AM EST to 4:55 AM EST
- Where
- Walker County, 0.4 mi NNE of Hedges to 1.65 mi ENE of Catlett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 34.756, -85.368
The Walker County 911 center reported trees blown down across the central county from around the intersection of Highways 193 and 341 to around the 300 block of Highway 151.
Thunderstorm Wind, Murray
- When
- November 6, 5:15 AM EST to 5:25 AM EST
- Where
- Murray County, 1.59 mi S of Chatsworth to 2.16 mi S of Fort Mountain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.747, -84.766
The Murray County Emergency Manager reported trees and power lines blown down in south Chatsworth from around the intersection of Highway 411 and Leonard Bridge Road to around the intersection of Red Road and Railroad Road.
Thunderstorm Wind, Fannin
- When
- November 6, 5:35 AM EST to 6:05 AM EST
- Where
- Fannin County, 0.31 mi W of Kingtown to 1.56 mi N of Greens Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -84.376
The Fannin County Emergency Manager reported trees blown down across the county from around the intersection of McCay Street and Old Epworth Road in McCaysville to around Old Highway 76, Dry Branch Road, Aska Road and Snake Nation Road east of Blue Ridge.
Thunderstorm Wind, Gilmer
- When
- November 6, 5:45 AM EST to 5:55 AM EST
- Where
- Gilmer County, 0.95 mi W of New Hope to 0.35 mi WNW of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.720, -84.517
The Gilmer County Emergency Manager reported several trees blown down in the Robert's Ridge area northwest of Ellijay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Tennessee, November 6, 2018$500 · EF2 · 3 events
- Tornadoes and Damaging Winds in Mississippi, November 6, 2018$71,000 · EF0 · 5 events
- Strong Wind in West Virginia, November 6, 2018$50,000 · 5 events
- High Wind in New York, November 6, 2018$37,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Tennessee, November 6, 201876 kt wind · 29 events
- Tornado in Alabama, November 6, 2018EF1 · 1 event
- Strong Wind in Kentucky, November 6, 20181 injured · $500 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 6, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 6, 20184 events
- Damaging Wind in Kentucky, November 6, 201850 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, November 6, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793638, 793639, 793640, 793644.